Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Formal spaces with finite-dimensional rational homotopy

Authors: Yves Félix and Stephen Halperin
Journal: Trans. Amer. Math. Soc. 270 (1982), 575-588
MSC: Primary 55P62; Secondary 18G99
MathSciNet review: 645331
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S$ be a simply connected space. There is a certain principal fibration $ {K_1} \to E\mathop \to \limits^\pi {K_0}$ in which $ {K_1}$ and $ {K_0}$ are products of rational Eilenberg-Mac Lane spaces and a continuous map $ \phi :S \to E$ such that in particular $ {\phi _0} = \pi \circ \phi $ maps the primitive rational homology of $ S$ isomorphically to that of $ {K_0}$. A main result of this paper is the

Theorem. If $ \dim \pi {}_{\ast}(S) \otimes {\mathbf{Q}} < \infty $ then $ \phi $ is a rational homotopy equivalence if and only if all the primitive homology in $ H{}_{\ast}(S;\,{\mathbf{Q}})$ and $ H{}_{\ast}({K_0},\,S;\,{\mathbf{Q}})$ can (up to integral multiples) be represented by spheres and disk-sphere pairs.

Corollary. If $ S$ is formal, $ \phi $ is a rational homotopy equivalence.

References [Enhancements On Off] (What's this?)

  • [1] A. K. Bousfield and V. K. A. M. Gugenheim, On $ PL$ de Rham theory and rational homotopy type, Mem. Amer. Math. Soc. No. 179 (1976). MR 0425956 (54:13906)
  • [2] Y. Felix, Thèse, Université de Louvain la Neuve, Belgique.
  • [3] W. Greub et al., Connections, curvature, and cohomology. Vol. III, Academic Press, New York, 1975.
  • [4] S. Halperin, Finiteness in the minimal model of Sullivan, Trans. Amer. Math. Soc. 230 (1977), 173-199. MR 0461508 (57:1493)
  • [5] -, Lectures on minimal models, Publ. Internes de l'U.E.R. de Math. de Université de Lille I, 1977.
  • [6] -, Rational fibrations, minimal models and fibrings of homogeneous spaces, Trans. Amer. Math. Soc. 244 (1978), 199-223. MR 0515558 (58:24264)
  • [7] S. Halperin and J. D. Stasheff, Obstructions to homotopy equivalences, Adv. in Math. 32 (1979), 233-279. MR 539532 (80j:55016)
  • [8] J.-L. Koszul, Sur un type d'algèbres différentielles en rapport aver la transgression, Colloque de Topologie (Espaces Fibrés) (Bruxelles, 1950), Thone, Liège; Masson, Paris, 1951, pp. 73-81. MR 0042428 (13:109a)
  • [9] L. Smith, Homological algebra and the Eilenberg-Moore spectral sequence, Trans. Amer. Math. Soc. 129 (1967), 58-93. MR 0216504 (35:7337)
  • [10] D. Sullivan, Infinitesimal computations in topology, Inst. Hautes Études Sci. Publ. Math. 47 (1978), 269-331. MR 0646078 (58:31119)
  • [11] O. Zariski and P. Samuel, Commutative algebra. Vol. II, Van Nostrand, Princeton, N. J., 1960. MR 0120249 (22:11006)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55P62, 18G99

Retrieve articles in all journals with MSC: 55P62, 18G99

Additional Information

Keywords: Rational homotopy, minimal model, formality, Eilenberg-Moore spectral sequence
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society